Question for Betty.
 

I'm not really stressed out, I haven't changed my diet at all, I seem fine I guess, but, I can see my scalp a lot more.  I'm not sure if my hair is falling out more than often, but friends and family are starting to see a difference.  They tell me to use hair growth products, but, I'm only 21.  I'm afraid I'll become dependent on it and never have normal hair again!  Any help?

 
Betty's Answer.
 

I can sense that you are upset. Hair loss can have an emotional impact.  In our society we do place a lot of value on hair and youthful appearance.  Putting this in perspective, hair loss is normal.  People's hair grows in cycles that last 2 to 7 years.  The hair follicle, which encases the lower part of the hair shaft, is present at birth, and grows and sheds a single hair in a repetitive cycle throughout the lifetime.  It is normal to shed 75 to 200 hairs a day.  If hair comes out by handfuls there is a concern of a more serious disease process.

A number of conditions can affect hair follicles and hair loss.  As you have mentioned, sometimes hair loss is due to stress, diet, illness (fever, thyroid disease, iron deficiency, androgen excess in women), trauma or medications.  A family history of similar hair loss is suggestive of pattern baldness, androgenetic alopecia, an inherited condition.  This is the most common type of hair loss affecting 30 to 40 percent of men and women.  

In men, androgenetic alopecia is characterized by gradual hair thinning that most often affects the crown and frontal areas of the scalp.  In women, there may be similar patterns of hair loss, or a more diffuse loss.  For women, signs of androgen excess such as menstrual irregularities, acne, and/or hirsutism may warrant further testing. 

Hair loss can start anytime after puberty, most commonly in a person's 20's.  Pattern baldness does not indicate an underlying health problem, but some types of temporary hair loss do.  Hair may fall out weeks or months following psychological stress or trauma to the body.  Small round patches of baldness may be a sign of a disease of the immune system.  Trauma, including pulling hair back tightly, tight braiding, or heat or chemical treatments can cause hair loss.  Certain treatments such as radiation, chemotherapy, or medications for contraception, acne, epilepsy, depression and others may cause hair loss.  Use of some drugs such as anabolic steroids or amphetamines may cause hair loss.  Underlying medical conditions or poor nutrition may cause hair loss as can fungal infections to the scalp.

See your health care provider or make an appointment at the Student Health & Counseling Center for an evaluation of your scalp and hair loss, prior to beginning any treatment, including those sold over-the-counter. 

For more information you might want to check out: www.americanhairloss.org

Remember, you are so much more than your hair.